Pernicious Anaemia Society
15,853 members11,116 posts

What is needed to support B12 metabolism

How much folic acid or folate and iron should one take daily to support the metabolism of injected hydroxycobalmin? Is there anything else you need to take as well.

I keep getting tingling hands and feet despite B12 monthly and taking some oral methylcobalmin so I am wondering if I am not supplementing enough with other ingredients. I resist seeing GP for tests and advice in case my jabs are reduced or stopped so I want to help myself. I was diagnosed in 2012 after a late diagnosis so have been on B12 a while (although initially every 3 months despite neuro symptoms back then including tingling) but wonder if this is just another inevitable stage in a degenerative disease . Any advice appreciated. Thanks

2 Replies
oldestnewest

I'm not sure there are hard and fast rules unfortunately, as some people process things more or less well than others.

Have you had your folate tested at any point? Although there is no point constantly testing your B12 when you are having injections, it may well be advisable to have iron and folate tested to ensure that you are keeping suitable balanced levels of each. Having B12 doses can apparently use more folate than usual so it could be getting low.

Did you get an official diagnosis of PA? If so, the treatment is definitely needed for life, so there shouldn't be any reason to stop the injections, though I can understand your concern if you had to fight for them at first. You are probably aware that monthly injections is more than many people seem able to get so I understand your concern, but it suggests that your GP is already willing to look past the 'box ticking' done by some.

However, since your symptoms are not improving it would seem to point to a more robust regime being needed rather than a lower one.

In fact, if you have the neurological symptoms (tingling etc) then you should really be on alternate days until there are no improvement in symptoms as clearly laid out in the BNF and NICE guidelines - but that seems to be rarely understood by GPs, at least in the experience of people on here. I've seen reports of people needing regular injections for months/years before they reach that point, but given that the injection is cheap and easy to give it really shouldn't be considered a funding drain for a practice. It's not as if you are asking for a very expensive experimental drug!

I'm only recently diagnosed and still going through the loading dose, so have been reading a lot in a short time, but my understanding is that with the right treatment symptoms should NOT deteriorate any further, although full repair from the starting point may not be possible. If they are getting worse then that is a sign that either your treatment is not robust enough, or that possibly something else is going on.

I think a referral to a neurologist sounds like a sensible step given the issues, as Eaoz mentions, there are other things that can cause the tingling.

Good luck

Gavin

5 likes
Reply

Thanks for this

Reply

You may also like...